Harmonic Analysis and Stochastic Partial Differential Equations: The Stochastic Functional Calculus

  • Brian JefferiesEmail author
Conference paper
Part of the Operator Theory: Advances and Applications book series (OT, volume 240)


It has been recognised recently that there is a close connection between existence and regularity results for stochastic partial differential equations and functional calculus techniques in harmonic analysis. The connection is made more explicit in this paper with the notion of a stochastic functional calculus.

In the deterministic setting, suppose that A1,A2 are bounded linear operators acting on a Banach space E. A pair \((\mu_1,\mu_2)\) of continuous probability measures on [0, 1] determines a functional calculus \(f\;\mapsto\;f_{\mu_{1},\mu_{2}}(A_1,A_2)\) for analytic functions f by weighting all possible orderings of operator products of A1 and A2 via the probability measures µ1 and µ2. For example, \(f\;\mapsto\;f_{\mu,\mu}(A_1,A_2)\) is the Weyl functional calculus with equally weighted operator products.

Replacing μ1 by Lebesgue measure λ on [0, t] and μ2 by stochastic integration with respect to a Wiener process W, we show that there exists a functional calculus \(f\;\mapsto\;f_{\lambda,W;t}(A+B)\) for bounded holomorphic functions f if A is a densely defined Hilbert space operator with a bounded holomorphic functional calculus and B is small compared to A relative to a square function norm. By this means, the solution of the stochastic evolution equation \(dX_t\;=\;AX_{t}dt+BX_{t}dW_{t},\;X_0\;=\;x\), is represented as \(t\;\mapsto\;e_{\lambda,W;t}^{A+B}x,t\geq\;0.\). We show how to extend some of our results to \(L^{p}-\mathrm{spaces},\;2\leq p < \infty\) and apply them to the regularity of solutions of the Zakai equation.


functional calculus stochastic evolution equation H-functional calculus square function Feynman’s operational calculus 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Z. Brzeźniak, Stochastic partial differential equations in M-type 2 Banach spaces,. Potential Anal. 4 (1995), 1–45.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [2]
    Z. Brzeźniak, J. van Neerven, M.C. Veraar and L. Weis, Itô’s formula in UMD Banach spaces and regularity of solutions of the Zakai equation. J. Differential Equations 245 (2008), 30–58CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    M. Cowling, I. Doust, A. McIntosh and A. Yagi, Banach space operators with a bounded H functional calculus. J. Austral. Math. Soc. Ser. A 60 (1996), 51–89.Google Scholar
  4. [4]
    G. Da Prato and J. Zabczyk, Stochastic equations in infinite dimensions, Encyclopedia of Mathematics and its Applications 44, Cambridge University Press, Cambridge, 1992.Google Scholar
  5. [5]
    J. Dettweiler, J. van Neerven and L. Weis, Space-time regularity of solutions of the parabolic stochastic Cauchy problem. Stoch. Anal. Appl. 24 (2006), 843–869.CrossRefzbMATHMathSciNetGoogle Scholar
  6. [6]
    F. Flandoli, On the semigroup approach to stochastic evolution equations. Stochastic Analysis and Appl. 10 (1992), 181–203.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    D.J.H. Garling, Brownian motion and UMD-spaces, in: “Probability and Banach Spaces” (Zaragoza, 1985), 36–49, Lecture Notes in Math. 1221, Springer-Verlag, Berlin, 1986.Google Scholar
  8. [8]
    H. Heinich, Esperance conditionelle pour les fonctions vectorielles. C.R. Acad. Sci. Paris Ser. A 276 (1973), 935–938.Google Scholar
  9. [9]
    B. Jefferies, Conditional expectation for operator-valued measures and functions. Bull. Austral. Math. Soc. 30 (1984), 421–429.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [10]
    B. Jefferies, Feynman’s operational calculus and the stochastic functional calculus in Hilbert space, in “The AMSI-ANU Workshop on Spectral Theory and Harmonic Analysis”, Proc. Centre Math. Appl. Austral. Nat. Univ. 44, Austral. Nat. Univ., Canberra, 2010, 183–210.Google Scholar
  11. [11]
    B. Jefferies and G.W. Johnson, Feynman’s operational calculi for noncommuting operators: Definitions and elementary properties. Russ. J. Math. Phys. 8 (2001), 153–171.zbMATHMathSciNetGoogle Scholar
  12. [12]
    B. Jefferies, Feynman’s operational calculi for noncommuting systems of operators: tensors, ordered supports and disentangling an exponential factor. Math. Notes 70 (2001), 815–838.Google Scholar
  13. [13]
    N.J. Kalton, J.M.A.M. van Neerven, M.C. Veraar, and L.W.Weis, Embedding vectorvalued Besov spaces into spaces of γ-radonifying operators. Math. Nachr. 281 (2008), 238–252.Google Scholar
  14. [14]
    P. Kunstmann and L. Weis, L p -regularity for parabolic equations, Fourier multiplier theorems and H -functional calculus. Functional analytic methods for evolution equations, 65–311, Lecture Notes in Math. 1855, Springer, Berlin, 2004.Google Scholar
  15. [15]
    H.H. Kuo, Gaussian measures in Banach spaces. Lecture Notes in Math. 463, Springer, Berlin, 1975.Google Scholar
  16. [16]
    S. Kwapień, Decoupling inequalities for polynomial chaos. Ann. Probab. 15 (1987), 1062–1071.CrossRefzbMATHMathSciNetGoogle Scholar
  17. [17]
    S. Kwapień and W. Woyczyński, Random series and stochastic integrals: single and multiple. Birkhäuser Boston, Inc., Boston, MA, 1992.Google Scholar
  18. [18]
    J. Maas, Malliavin calculus and decoupling inequalities in Banach spaces. J. Math. Anal. Appl. 363 (2010), 383–398.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [19]
    A. McIntosh, Operators which have an H -functional calculus, in: Miniconference on Operator Theory and Partial Differential Equations 1986, 212–222. Proc. Centre for Mathematical Analysis 14, ANU, Canberra, 1986.Google Scholar
  20. [20]
    J. van Neerven and L. Weis, Stochastic integration of functions with values in a Banach space. Studia Math. 166 (2005), 131–170.CrossRefzbMATHMathSciNetGoogle Scholar
  21. [21]
    J. van Neerven, M.C. Veraar and L. Weis, Stochastic evolution equations in UMD Banach spaces. J. Funct. Anal. 255 (2008), 940–993.CrossRefzbMATHMathSciNetGoogle Scholar
  22. [22]
    J. van Neerven, Stochastic maximal L p -regularity. Ann. Probab. 40 (2012), 788–812.Google Scholar
  23. [23]
    A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer-Verlag, Applied Mathematical Sciences, Vol. 44, New York/Berlin/Heidelberg/Tokyo, 1983.Google Scholar
  24. [24]
    G. Pisier, Probabilistic methods in the geometry of Banach spaces. Probability and analysis (Varenna, 1985), 167–241, Lecture Notes in Math. 1206, Springer, Berlin, 1986.Google Scholar
  25. [25]
    J. Rosiński and Z. Suchanecki, On the space of vector-valued functions integrable with respect to the white noise. Colloq. Math. 43 (1980), 183–201.zbMATHMathSciNetGoogle Scholar
  26. [26]
    G. Samorodnitsky and M. Taqqu, Multiple stable integrals of Banach-valued functions. J. Theoret. Probab. 3 (1990), 267–287CrossRefzbMATHMathSciNetGoogle Scholar
  27. [27]
    H. Schaefer, Topological Vector Spaces, Springer-Verlag, Berlin/Heidelberg/New York, 1980.Google Scholar
  28. [28]
    L. Schwartz, Radon Measures in Arbitrary Topological Spaces and Cylindrical Measures, Tata Inst. of Fundamental Research, Oxford Univ. Press, Bombay, 1973.Google Scholar
  29. [29]
    A.V. Skorohod, Random Linear Operators, Riedel, 1984.Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.School of MathematicsThe University of New South WalesKensingtonAustralia

Personalised recommendations